Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 27, NWS Topeka, KS

May 7, 2015Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 7, 2015, 9:18 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 9:18 AM CDT (14:18 UTC)
Expired
May 7, 2015, 10:00 AM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KTOP 071418
SVRTOP
KSC031-111-139-071500-
/O.NEW.KTOP.SV.W.0027.150507T1418Z-150507T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 AM CDT

* AT 917 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLPE...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  OLPE...HARTFORD...NEOSHO RAPIDS...READING AND LEBO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 133 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 9633 3856 9596 3837 9575 3817 9622
TIME...MOT...LOC 1419Z 237DEG 35KT 3827 9619

HAIL...1.00IN
WIND...<50MPH

$$

SANDERS
2 follow-up statements
640 
WWUS53 KTOP 071446
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT THU MAY 7 2015

KSC031-111-139-071500-
/O.CON.KTOP.SV.W.0027.000000T0000Z-150507T1500Z/
OSAGE-LYON-COFFEY-
946 AM CDT THU MAY 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COFFEY...EAST CENTRAL LYON AND SOUTHWESTERN OSAGE COUNTIES UNTIL 1000
AM CDT...

AT 944 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR READING...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
READING AND LEBO.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 136 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9618 3856 9596 3837 9575 3822 9610
TIME...MOT...LOC 1446Z 244DEG 23KT 3846 9596

HAIL...1.00IN
WIND...<50MPH

$$
726 
WWUS53 KTOP 071456
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CDT THU MAY 7 2015

KSC031-111-139-071505-
/O.EXP.KTOP.SV.W.0027.000000T0000Z-150507T1500Z/
OSAGE-LYON-COFFEY-
956 AM CDT THU MAY 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEY...EAST
CENTRAL LYON AND SOUTHWESTERN OSAGE COUNTIES WILL EXPIRE AT 1000 AM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3832 9618 3856 9596 3837 9575 3822 9610
TIME...MOT...LOC 1455Z 244DEG 23KT 3848 9589

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:27 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 7, 6:27 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
627 AM CDT Thu May 7 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 253 AM CDT THU MAY 7 2015

Water vapor imagery shows a shortwave through moving northeast
across the plains with northeast Kansas just behind the trough
axis. Large scale subsidence was likely contributing to the lack
of thunderstorm coverage over the area after midnight. As the
surface, a cold front was approaching from the northwest. At 08
UTC, the front extended from central Nebraska southwest into
Colorado. The cold front is forecast to move east reaching our
northwest counties by late in the day. Ahead of the boundary,
southeast flow continues with little or no forcing to support
additional thunderstorm development. However, the atmosphere
remains unstable with very little cap. Will keep small POPs in the
forecast today before the front arrives late this afternoon.

For tonight...there should be enough convergence near the front
late this afternoon the release the instability and for
thunderstorms to develop. The wind fields are much weaker this
afternoon compared to yesterday and there isn't a strong shortwave
moving through. This is good news concerning severe storms, but
the weaker wind fields and a slow moving boundary could result in
more heavy rainfall. PW's are closer to 1.20 inches which is still
very moist, but less than the last couple of days. Short term
trends will need to be monitored for a possible flash flood watch
if the rain develops over areas recently hit hard by heavy rain.

.LONG TERM...(Friday through Wednesday)
Issued at 253 AM CDT THU MAY 7 2015

The cold front should be somewhere over eastern Kansas Friday
morning. There is plenty of uncertainty about how far south it
will go before heading back north as a warm front. The 00 UTC GFS
brings the boundary as far south as our southern counties Friday
and then it starts to move slowly north. The 00 UTC NAM was very
similar with respect to the frontal position. There should not be
strong forcing aloft with general southwest flow on Friday. Near the
boundary, the airmass should once again be unstable and
thunderstorms should develop and then move northeast into
northeast Kansas Friday night producing another round of
potentially heavy rainfall.

The whole system moves out of the desert southwest on Saturday and
Sunday. Severe weather parameters increase again Saturday
afternoon. Based on current model solutions, the storms should
initiate southwest of northeast Kansas and them move into the area
Saturday night. Will go high POPS for this scenario.

On Sunday, we remain in the warm sector and there it still
potential for more severe weather, but the high probabilities appear
to be east of northeast Kansas. Drier weather is in store for
early next which will be a welcome change.

&&

.AVIATION...(For the 12Z TAFs through 12Z Friday Morning)
Issued at 621 AM CDT THU MAY 7 2015

The winds decoupled late in the night, but they should increase
this morning by mid morning. Otherwise, expect a VFR cig to
develop this morning. Frontal boundary is expected to approach
this evening and we are expecting more showers and thunderstorms.
Forecast prevailing showers in the TAFS with vcnty T for several
hours tonight.

&&

.HYDROLOGY...
Issued at 621 AM CDT THU MAY 7 20

Hydro (Rivers)

Last night's rainfall across far north central into south central
Nebraska ranged from 4 to 8 inches. Southerly streamflow lead to a
moderate rise in minor creeks across portions of Republic, Cloud,
Clay, Washington, and Marshall counties. One stream in particular is
currently under a River Flood Warning through tomorrow for the
Republican River near Scandia due to minor flooding forecast.
Meanwhile, further downstream on the Republican river and the Big Blue
River will see gradual rising to minor flood stage through the next
few days. If additional rainfall occurs in these areas or further
north over the next few days, previous bankfull creeks will greatly
increase the threat for river flooding.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
HYDROLOGY...Bowen
Hazardous weather outlook, May 7, 5:22 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT THU MAY 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-081030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
522 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT ACROSS THE AREA. SEVERE STORMS ARE
AGAIN POSSIBLE OVER THE PARTS OF NORTH CENTRAL KANSAS. THE TORNADO
RISK IS MUCH LESS THAN WEDNESDAY...BUT DAMAGING WIND AND LARGE
HAIL ARE POSSIBLE. IN ADDITION...THE STORMS MAY PRODUCE LOCALLY
HEAVY RAIN WHICH MIGHT CAUSE FLASH FLOODING.

RIVER FLOODING IS EXPECTED ALONG THE REPUBLICAN RIVER NEAR
SCANDIA IN REPUBLIC COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND
FLOODING.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE SATURDAY
NIGHT WITH MODES OF SEVERE WEATHER POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK
OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EACH DAY THROUGH SUNDAY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 7, 8:35 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 AM CDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/07/2015  M1.67 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. PEA TO PENNY SIZED HAIL ALSO
            REPORTED.

&&

EH
Special weather statement, May 7, 9:07 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT THU MAY 7 2015

KSZ055-071430-
OSAGE-
907 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY...

THROUGH 930 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHERN OSAGE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SCRANTON AND
CARBONDALE.

&&

LAT...LON 3855 9582 3865 9593 3887 9572 3887 9567
      3872 9550 3870 9550
TIME...MOT...LOC 1407Z 229DEG 32KT 3864 9581

SANDERS
Special weather statement, May 7, 9:14 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT THU MAY 7 2015

KSZ054-071445-
LYON-
914 AM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 945 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE...
EMPORIA AIRPORT...EMPORIA...HARTFORD AND NEOSHO RAPIDS.

MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 140 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3817 9632 3821 9636 3826 9636 3850 9609
      3836 9595 3828 9595 3817 9621
TIME...MOT...LOC 1414Z 237DEG 35KT 3825 9624

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 6, 7:12 PM CDTFlash Flood WarningTOPRepublic6 hr
May 6, 7:15 PM CDTTornado WarningTOPRepublic15 min
May 6, 7:23 PM CDTSevere Thunderstorm WarningTOPCloud, Republic37 min
May 6, 7:35 PM CDTTornado WarningTOPRepublic25 min
May 6, 7:41 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
May 6, 7:41 PM CDTTornado Warning Tornado observedTOPRepublic19 min
May 6, 8:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 6, 8:05 PM CDTTornado WarningTOPRepublic25 min
May 6, 8:20 PM CDTTornado WarningTOPOttawa25 min
May 6, 8:28 PM CDTTornado WarningTOPClay, Cloud, Republic, Washington32 min
May 6, 8:43 PM CDTTornado Warning Tornado observedTOPOttawa17 min
May 6, 8:52 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington53 min
May 6, 8:58 PM CDTTornado WarningTOPClay, Cloud, Ottawa32 min
May 6, 9:04 PM CDTTornado WarningTOPRepublic29 min
May 6, 9:14 PM CDTTornado WarningTOPWashington31 min
May 6, 9:26 PM CDTTornado WarningTOPClay, Cloud34 min
May 6, 9:36 PM CDTSevere Thunderstorm WarningTOPWashington24 min
May 6, 9:50 PM CDTTornado Warning Tornado observedTOPClay, Cloud, Washington25 min
May 6, 10:11 PM CDTTornado WarningTOPWashington34 min
May 6, 10:39 PM CDTTornado WarningTOPWashington36 min
May 7, 12:13 AM CDTRiver Flood WarningTOPRepublic33 hr
May 7, 12:55 AM CDTAreal Flood WarningTOPRepublic6 hr
May 7, 9:07 AM CDTSpecial Weather StatementTOPOsage23 min
May 7, 9:14 AM CDTSpecial Weather StatementTOPLyon31 min
May 7, 9:44 AM CDTSpecial Weather StatementTOPOsage46 min
May 7, 9:53 AM CDTSpecial Weather StatementTOPCoffey37 min
May 7, 10:17 AM CDTSpecial Weather StatementTOPFranklin58 min
May 7, 10:29 AM CDTSevere Thunderstorm WarningTOPDouglas10 min
May 7, 2:53 PM CDTSpecial Weather StatementTOPWashington37 min
May 7, 3:13 PM CDTRiver Flood WarningTOPMarshall5 days
May 7, 3:13 PM CDTRiver Flood WarningTOPMarshall3 days
May 7, 3:19 PM CDTSpecial Weather StatementTOPOttawa26 min
May 7, 3:32 PM CDTSpecial Weather StatementTOPMarshall28 min
May 7, 3:46 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa29 min
May 7, 4:00 PM CDTSevere Thunderstorm WarningTOPWashington30 min
May 7, 4:17 PM CDTSpecial Weather StatementTOPOttawa28 min
May 7, 4:29 PM CDTSpecial Weather StatementTOPWashington31 min
May 7, 4:33 PM CDTRiver Flood WarningTOPWashington57 hr
May 7, 4:36 PM CDTSevere Thunderstorm WarningTOPClay, Washington24 min
May 7, 4:54 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
May 7, 4:59 PM CDTSevere Thunderstorm WarningTOPWashington10 min
May 7, 5:16 PM CDTSpecial Weather StatementTOPWashington29 min
May 7, 5:41 PM CDTSpecial Weather StatementTOPOttawa34 min
May 7, 5:54 PM CDTSpecial Weather StatementTOPWashington36 min
May 7, 6:06 PM CDTSpecial Weather StatementTOPDickinson24 min
May 7, 6:39 PM CDTSpecial Weather StatementTOPDickinson36 min
May 7, 6:41 PM CDTSpecial Weather StatementTOPNemaha34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.